Overcoming Addiction: Wrap Up

On Saturday, February 3, Jordan Eubanks of Syracuse Behavioral Healthcare visited Manlius Library and talked about the opioid epidemic and his own inspiring recovery story.

We took some notes from his presentation for anyone unable to make it.

History of Opioids

Opium has been found all the way back to 3400 BC, and there’s evidence of abuse and addiction in places like Mesopotamia and Ancient Greece.  Opium dens are well-recorded throughout history.

In 1805, a German chemist derived morphine from opium and it was advertised as a new, safe, non-addictive alternative.  In 1874, a British chemist derived heroin from morphine, again marketing it as a safe, non-addictive alternative – even offered to mothers for calming down rambunctious children!  By 1900, it’s estimated a million Americans abused opiates.

In 1995, Oxycontin was developed and quickly became the best-selling painkiller narcotic by 2001.

Overdoses Today

The rate of opiate abuse has doubled from 2002 to 2013, and there’s a positive correlation between opiate abuse and overdose death.  In 1999, 15,000 Americans died of overdose, and that number has jumped to 50,000 in 2016.  At least 162 people died each day in 2016 from opioid-related overdoses.

New York State saw a 20% increase from 2014 to 2015 in overdose deaths, making it one of the hardest hit states, and Onondaga county leads the state.

An overdose occurs when the brain’s receptors are already full but opiates continue to flood in, causing the drug to then reach out to the respiratory system; an overdose is essentially asphyxiation.

A major symptom of overdose is called “nodding” – in which someone nods in and out of consciousness.  When you see someone nodding, call 911 and use Naloxone (Narcan).

Narcan 

Narcan, often in the form of a nasal spray, is a narcotic blocker that temporarily reverses the effects of an overdose.  Still call 911, however, because the overdose could continue a few minutes after the Narcan wears off.  Narcan has no effect on someone without any opioid in his or her system.

Anyone can be trained in Narcan use, and once trained, you have the same protection as someone performing CPR: you can’t be held liable for any negative consequences while using Narcan to save someone’s life.  People can be trained as individuals or in groups by organizations like ACR Health and Syracuse Behavioral Healthcare.  Narcan is also available at most pharmacies.

Treatment

SBH has found that as many as 90% of the people who need treatment can’t access it.  SBH predicts that over 2,000 individuals in Central NY are in need of care.  To address some of the barriers of access, they established the Center of Treatment Innovation (COTI).

COTI is a mobile health program, offering telehealth (like a HIPPA-compliant Skype call), assisted therapy, peer support, and clinician services.  It serves Onondaga, Oswego, Cayuga, and Madison counties.

Peers are CRPA (requiring 50 hours of training, but non-clinical), and offer community-based support.  They bridge the gap between medical services and the barriers that people face, such as missing birth certificates or trouble with health insurance.  The clinician team includes Nurse Practitioners, Registered Nurses, Licensed Mental Health Counselors, and Counselor IIs.  COTI and SBH refer individuals to different agencies all over the state, generally to wherever they can get in the fastest.

Medication-Assisted Therapy (MAT) can include either morphine or buprenorphine (Suboxone), the latter of which doesn’t create a high but blocks opiates from stimulating those receptors.  It prevents withdrawal symptoms, too, so treatment usually includes tapering down, milligram by milligram, for several days or weeks.

As part of the re-entry program, peers and counselors are placed within jails to help anyone incarcerated while opioid-dependent.  Those individuals are taught about addiction and treatment options, work with the treatment team, and then given Vivitrol, which is like Suboxone but taken once per month instead of daily.

Studies show that once released from jail, former users face a big increase in overdose death risk because their tolerance changed and the chemical make-up of the street drugs has changed.  For example, Fentanyl is 100 times the strength of heroin and being added to street heroin at a rapid pace.

SBH also offers aftercare, including a mobile ACHESS application that serves as a social media platform for recovery.  Individuals can subscribe to these services and find new, non-drug-community friends who are interested in positive hobbies like hiking.

It’s estimated that only 10% of people in need of treatment are receiving treatment.

What Can You Do?

  • Be informed.  Get past the stigma.
  • Be ready.  Get trained in Narcan and know the symptoms of overdose.
  • Be active.
    • Contact COTI if someone’s ready for treatment.  Call 315-471-1564 x230 to connect to a peer specialist and meet anywhere.
    • Call 911 if you see overdose signs like nodding.  There are laws that protect anyone using drugs when calling 911 for a friend’s overdose.